MAUDE Adverse Event Report: STRYKER GMBH CALCANEUS STANDARD PLATE, LARGE; PLATE, FIXATION, BONE

STRYKER GMBH CALCANEUS STANDARD PLATE, LARGE; PLATE, FIXATION, BONE
Model Number 40-10116
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Information (3190)
Date of Event 03/14/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that patient's left calcaneus was revised due to a broken plate.Rep reported that x-rays, medical records, and further information are not available due to hospital policy.
 
Additional Manufacturer Narrative
The reported event that calcaneus standard plate, large was alleged of 'implant breakage after surgery' could be confirmed.Based on investigation, the root cause was attributed to be user related.The failure was caused by bending the plate in a critical area.The user highly deformed the plate at the level of the oblong hole which is against indications.As per operative technique, excessive plate bending may lead to failure of the locking mechanism, and is not recommended.The plate bending pliers are designed to only be used in circular holes, and must not be used inside oval holes.The deformation of the plate at that level affected the fatigue abilities of the plate, causing the breakage.The visual inspection on the microscope confirms the explanation.The ifu also states, severe, and/or repeated bending of an implant, which may lead to implant fatigue and failure.The device inspection revealed the following.The calcaneus plate was returned with 4 cortical screws and 7 locking screws.The plate is broken in two at the level of one of the oval holes.The microscope inspection shows that on the level of one of the fracture surfaces, a dark area specific to fatigue fractures can be noticed.Further more, when put together the two pieces of the broken plate show that it was highly deformed at the level of the oval hole.This important re modeling of the plate at that level could have contributed to cause the plates' failure.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
CALCANEUS STANDARD PLATE, LARGE
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key7410398
Report Number0008031020-2018-00292
Device Sequence Number1264677
Product Code HRS
UDI-Device Identifier07613154627776
UDI-Public(01)07613154627776
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K063875
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number40-10116
Device Catalogue Number40-10116
Device Lot Number1000187115
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/10/2018
Initial Date Received by Manufacturer 03/14/2018
Supplement Date Received by Manufacturer05/17/2018
Initial Report FDA Received Date04/09/2018
Supplement Report FDA Received Date06/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;